Massachusetts, 2022

Cold in Massachusetts, January 11, 2022

January 11, 2022 · NWS ALY · 2 events in 2 counties and zones

The passage of an arctic cold front, arrival of arctic high pressure, gusty winds and very cold air led to wind chill values as low as -20 degrees Fahrenheit across portions of western Massachusetts during the overnight and early morning hours on Tuesday, January 11.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of an arctic cold front, arrival of arctic high pressure, gusty winds and very cold air led to wind chill values as low as -20 degrees Fahrenheit across portions of western Massachusetts during the overnight and early morning hours on Tuesday, January 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 10, 9:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 9:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
936 PM EST Mon Jan 10 2022

.SYNOPSIS...
Very cold weather can be expected across the area through
Tuesday night, then moderating will occur on Wednesday. Lake
effect snow band off of Lake Ontario will shift southward this
evening with widely scattered snow showers to the east and
south. Arctic high pressure will bring sunny but very cold
weather on Tuesday with clear weather Tuesday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
Lake Effect Snow Warning for Herkimer County in effect through
1 AM Tuesday morning...

Winter Weather Advisory for Lake Effect snow is in effect until
1 AM Tuesday morning for Hamilton County...

Wind Chill Warnings are in effect for Herkimer, Hamilton and
northern Warren Counties into Tuesday Afternoon...

Wind Chill Advisories are in effect for the Mohawk Valley, Green
Mountains, Berkshires, Taconics, Helderbergs and Catskills
into Tuesday Afternoon...

As of 915 pm...The snow band has moved south of Lake Ontario
and without its moisture source has weakened however lake effect
snows extended eastward across the northern half of the forecast
area. With the arctic boundary dropping south across area the
snow will continue to shift southward and get disrupted. The
Lake Erie lake effect just clipping Ulster County. Used NYS
Mesonet cameras to adjust pops. Temperatures are in the single
digits across The North Country in the wake of the front. Winds
still west at KALB at 9 PM but northwest at KGFL and
K5B2/Saratoga. The boundary is expected to clear the mid- Hudson
Valley and northwestern Connecticut by around 06Z/Wed.

PREVIOUS [1900]...The lake effect snow band off of Lake Ontario
has begun its shift southward as winds shift to the northwest
with the passage of an arctic front. The band is narrow across
the northern portion of our forecast area and reaches into
Vermont. As the band shifts southward it will impact the western
Mohawk Valley this evening and is expected to shift south of it
after midnight. To account for the eastward extent of the snow
have chance pops across much of the area with the higher values
across portions of western New England as snow gets enhanced by
upslope.

Otherwise gets bitterly cold tonight with the passage of the
arctic boundary with winds picking up and becoming gusty.
Expecting lows from 10 to 20 below zero across the southern
Adirondacks to the single digits in the mid-Hudson Valley up
into the southern reaches of the Capital District. The coldest
wind chills will occur early Tuesday morning with values below
zero across the area. The southern Adirondacks are expected to
be around 30 degrees below zero.

PREVIOUS [1435]...A broad band of lake effect snow continues to
stream east from Lake Ontario across Herkimer and into Hamilton
Counties early this afternoon. We have gotten a few reports of
6 to 9 inches of snow over Herkimer County as of mid afternoon,
with even higher amounts just to the west. This band should
remain nearly stationary through late afternoon, before shifting
south this evening as an arctic cold front and mid-level trough
move across the area. The heaviest snow should shift west of
Herkimer County early this evening. Scattered snow showers can
be expected with the arctic front and mid-level trough farther
east and south with minor accumulations, and up to a few inches
could accumulate over the higher elevations of the Greens,
Berkshires and Rensselaer Plataea. Snow showers should be
winding down in all areas toward daybreak as dryer air moves in
with lowering inversion heights.

The combination of falling temperatures and gusty northwest
winds behind the arctic front late tonight will result in low
wind chills with advisories and warnings as detailed above. Wind
chill values below -30 are expected over colder areas of the
Adirondacks late tonight. Wind chill temperatures in the Hudson
Valley will likely remain just above wind advisory criteria,
however values will still fall to -10 to -15 across much of the
area with actual temperatures near or just above zero.

&&

.SHORT TERM /TUESDAY NIGHT/...
High pressure will move across the area on Tuesday then will
move east of the area Tuesday night. Tuesday should be a bright,
sunny day for most areas with arctic high pressure and a very
dry airmass. High temperatures will remain in the single digits
over higher terrain and lower to mid teens in the Hudson Valley.
Wind chills will remain at advisory / warning criteria through
Tuesday morning, before rising to above the threshold by early
afternoon with diminishing winds.

Temperatures will fall quickly after sunset under clear skies
but increasing southerly flow should allow for temperatures to
rise after midnight. Wednesday will be considerably warmer as a
weak area of low pressure advances east from the Great Lakes and
southwest flow allows for temperatures to climb to near
freezing in many areas, especially from the Capital District
southward.

A weak cold front will cross the area Wednesday night into
Thursday, with little to no precipitation expected.
Temperatures behind the front will still be somewhat mild, with
highs mainly in the 30s under a partly cloudy sky. A strong
short wave trough will dig southeast from the Great Lakes toward
the central Appalachians during the day Thursday. Surface low
pressure and associated precipitation should remain well to the
south of our area as this energy ultimately phases with a large
storm well to the east of the Carolinas.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Deterministic models and ensembles continue to evolve with their
depiction of the weather during the long term, but overall the trend
is colder and drier. Thursday night into Friday, model consensus
suggests that the juxtaposition of an Arctic high over northern
Ontario combined with a strengthening, northward-moving cyclone well
offshore will facilitate cold advection on strong northerly winds.
This should keep temperatures well below normal. The forecast is
mainly dry during this period because of the incursion of the
cold/dry airmass, but a few snow showers cannot be ruled out with
the encroaching midlevel trough.

For the weekend, the main feature to keep an eye on is a positively
tilted trough over the Northern Plains, digging its way into the
southeastern US. Model trends have been more southward with this
system such that precipitation stays to the south with the Arctic
high holding serve over the Northeast. NBM PoPs have reflected this
southward trend, and the forecast reduced the PoPs further in
collaboration with surrounding WFOs. Will still mention low chance
PoPs for the weekend due to inherent uncertainty at this lead time.
The cold airmass may moderate somewhat by the start of next week
due to upstream height falls.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Through 00z/Wed...Mainly VFR conditions are expected during the
upcoming TAF period. The only exception would be for brief MVFR cigs
and/or IFR/MVFR vsbys from any clouds and fragmented snow showers
that move across a TAF site tonight. Latest radar does show a very
narrow band of light snow just north of KGFL which could drop
southward ahead of an approaching arctic cold front this evening.
Will maintain a TEMPO here. There is less confidence on snow shower
activity reaching KALB/KPSF/KPOU due to what should be isolated
coverage, so will not include a VCSH at this time, but will monitor
and amend if necessary.

Tuesday looks to feature dry, cold weather with few-sct stratocu
clouds with bases between 2500-4000 feet.

Wind will start out westerly at 7-14 kt, then shift to the north to
northwest in the wake of the arctic cold front later this evening at
10-15 kt with a few gusts 20-25 kt. Wind will gradually lessen on
Tuesday but will remain out of the north to northwest much of the
day (KGFL may go variable during the afternoon).

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Moderate Operational Impact. Chance of SHSN.

&&

.HYDROLOGY...
Widespread hydrological problems are not expected in the ALY HSA
the next several days into late next week.

Frigid, arctic air will move into the area tonight into Tuesday
night. Temperatures will be well below normal with sub- zero
lows over the high terrain of the southern Adirondacks and
southern Greens Monday and Tuesday nights. Even valley areas are
expected to drop into the single digits overnight, especially
Tuesday night. Due to the prolonged period of cold temperatures,
ice will form and thicken on most rivers, streams, and shallow
bodies of water. In addition, there is a slight chance that
localized freeze-up ice jams develop.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory until 3 PM EST Tuesday for NYZ038>040-043-
     047-048-051-054-058-061-063-082-084.
     Wind Chill Warning until 3 PM EST Tuesday for NYZ032-033-042.
     Lake Effect Snow Warning until 1 AM EST Tuesday for NYZ032-038.
     Winter Weather Advisory until 1 AM EST Tuesday for NYZ033.
MA...Wind Chill Advisory until 3 PM EST Tuesday for MAZ001-025.
VT...Wind Chill Advisory until 3 PM EST Tuesday for VTZ013>015.

&&

SYNOPSIS...IAA/MSE
NEAR TERM...IAA/MSE
SHORT TERM...MSE
LONG TERM...Speciale
AVIATION...Rathbun
HYDROLOGY...MSE
Hazardous weather outlook, Jan 10, 2:41 PM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
241 PM EST Mon Jan 10 2022

CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-083-111945-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
241 PM EST Mon Jan 10 2022

This Hazardous Weather Outlook is for northwestern Connecticut and
the Hudson Valey in east central New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-NYZ039-040-043-047-048-051-054-058-061-063-082-084-
VTZ013>015-111945-
Northern Berkshire-Southern Berkshire-Southern Fulton-Montgomery-
Northern Washington-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Northern Fulton-Southern Washington-Bennington-Western Windham-
Eastern Windham-
241 PM EST Mon Jan 10 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for western Massachusetts, the
Taconics, Catskills and Helderbergs in east central New York,
and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ042-111945-
Northern Warren-
241 PM EST Mon Jan 10 2022

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern Warren County in east
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ033-111945-
Hamilton-
241 PM EST Mon Jan 10 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Hamilton County in eastern New
York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-111945-
Northern Herkimer-
241 PM EST Mon Jan 10 2022

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern Herkimer County in eastern
New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ038-111945-
Southern Herkimer-
241 PM EST Mon Jan 10 2022

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for southern Herkimer County in
eastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
January 11, 12:00 AM EST to 2:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
January 11, 12:00 AM EST to 2:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003301, 1003302.